• Post chemo skin problems

    Asked by Jubern on Saturday, April 6, 2013

    Post chemo skin problems

    Very warm or hot water seems to cause a patchy smooth red rash that feels warm or hot to the touch. At times there is some swelling. Days later, after the rash subsides the skin will peel in all the areas where there was a rash. This began late in the chemo treatment but has reoccurred several times post chemo. Has this happened to anyone else and what can be done? I don't know that the hot/warm water is actually the cause but there seems to be a correlation.

    7 Answers from the Community

    7 answers
    • AlizaMLS's Avatar
      AlizaMLS

      Dear Jubern,

      Hi. I'm Aliza, a BC patient and retired Medical Librarian who offers services here and elsewhere by providing information in the form of advice (usually non medical), referrals to doctors, hospitals/institutions, agencies, etc. and research when required/requested.

      I'm by no means the best person to answer your question, I think that perhaps the dermatologist at your treating institution is or if that's nota possibility than a dermatologist that your oncologist refers you to is the best option here.

      However, since it is the weekend, I will tell you that as a patient who's suffered from eczema and dry skin nearly all her life, I've been advised to avoid hot and very warm water like the plague and shower only in tepid, room temperature water. Do not use rough towels (make sure your towels have been put through a fabric softener). Pat or wrap your skin dry and moisturize your skin while wet and then dry off (that's advice dermatologists give patients with dry skin [my Derm has been written up as a Best Doc in NY in NY Magazine.]

      Do not take my advice as a final say for a substitute for speaking with your own dermatologist or oncologist as I advise above. The suggestion that I give here is only to get you to be more comfortable through the weekend. Hot water is not helpful to skin that's been through chemo!

      If I can do anything else for you, please let me know.

      Warm wishes,
      AlizaMLS

      over 3 years ago
    • StrongSteph's Avatar
      StrongSteph

      I don't remember having those side affects, but I do know chemotherapy is so brutal and it changes a person's chemistry....check with your doctor. Maybe take care with water temperature. Take care.

      over 3 years ago
    • FreeBird's Avatar
      FreeBird

      My dad had this on his legs. Swelling, a rash that started out as little red dots, then became patchy, then it looked like he was wearing sunburn socks. After the rash and swelling went away, the skin became very flaky and dry. It appeared that this was from low blood platelets caused by his chemotherapy. Look up thrombocytopenic petechiae and purpura. The first thing they did was do an ultrasound thingy on the legs to make sure there were no clots. Then he happened to be in the hospital at the time, and they did antibiotics, a thick antifungal cream, and elevated legs, I think just to treat a number of things just in case.

      Did you have low blood platelets in your blood labs at the time?

      over 3 years ago
    • MarianneT's Avatar
      MarianneT

      I had a rash during chemo. It seemed to me to be like an allergic reaction...hive-like. Red, hot, itchy and very, very dry. My onc said to moisturize and I could also use a little bit of hydro cortisone cream OTC. I used Aquaphor by the tons to keep moist. My the time it was just about gone I was ready for another chemo then the rash would come back again. I wouldn't use anything topically without asking the doctor first.

      over 3 years ago
    • SueRae1's Avatar
      SueRae1

      delicate skin and rashes are all part of the side effects of chemo. Speak with your oncologist and see a dermatologist ASAP to determine what type of rash or rashes you have and what might be causing them. she/he will be able to prescribed creams/lotions and recommend over the counter products. My oncologists have set up two emergency visits for me in the last 3 years. Right now I am on 3 different prescription lotions to treat 3 different skin condition that I did not have until last week. I previously developed Fungal rashes, eczema, among others. I think I have had at least 6 different types of skin conditions caused by treatment since 2009. They come, they go. I see the derm.

      You may also have very very dry skin -why not try vanicream it's an over the counter brand that makes products for very sensitive/dry skin and has a super SPF line. You can also get it on Amazon.

      over 3 years ago
    • joyce1979's Avatar
      joyce1979

      My hands peeled during & a bit after chemo & radiation. They shed about 3 to four times. It cleared up & haven't had it since I've been off the treatments. Also, the oncologist told me that any tiny skin cancer cells are also destroyed by the chemo & radiation, so it will keep skin cancer from forming from the sun damage we all have. Don't think it is too common since my oncologist took pictures of my hands and lower arms.

      over 3 years ago
    • alivenwell's Avatar
      alivenwell

      I've had similar issues before chemo. I now use unscented soaps for my hands, clothing, bathing...
      I personally found that Avon Moisture Therapy hand cream to be an excellent product. I saw a dermatologist when I was in my 20s and he advised me to wear cotton gloves during the daytime. I was supposed to apply hand cream on my hands under the gloves. His other advice was to also wear sandwich bags with cream on my hands. I personally prefer the cotton gloves. They are available at any photography store or website.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, colorectal cancer questions.  Also, don't forget to check out our Adenocarcinoma, Colorectal Cancer page.